California, 2003

Wildfire in California, August 4, 2003

August 4, 2003 · NWS SGX · 1 event in 1 county or zone

A brush fire closed Highway 79 between School House Road and Morettis.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A brush fire closed Highway 79 between School House Road and Morettis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 4, 2:00 AM PST, 10 hours 57 minutes earlier.

Area forecast discussion, Aug 4, 2:00 AM PST, 10 hours 57 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
300 AM PDT MON AUG 4 2003

.SYNOPSIS...DRY SOUTHWEST FLOW THIS WEEK WILL BRING FAIR AND
SEASONAL WEATHER. AREAS OF LOW CLOUDS AND FOG WILL EXTEND INTO
THE LOWER COASTAL VALLEYS EACH NIGHT. SOME WARMING THIS WEEKEND
AS A RIDGE OF HIGH PRESSURE BUILDS IN FROM THE EAST.

.DISCUSSION...1700 FT DEEP MARINE LAYER SLOWLY FILLING IN SAN
DIEGO COUNTY COASTAL AREAS THIS EARLY MORNING. EXPECT IT TO
CONTINUE INTO SAN VALLEYS...AND EVENTUALLY NORTHWARD INTO ORANGE
COUNTY. THEN CLEAR OUT BY 9AM.

MODELS KEEP SINGING THE SAME OLD TUNE...TROF PACNW AND RIDGE
OVER THE ROCKIES AND MIDWEST. SO FOR THE NEXT 10 DAYS WE HAVE
MOSTLY A 588 DRY SW FLOW OVER SCALIF WITH NORMAL TO SLIGHTLY
BELOW NORMAL TEMPS. HIGH CLOUDS IN THE SW FLOW POSSIBLE WED AND
THU OF THIS WEEK. THE EXCEPTION TO FLOW PATTERN IS THIS WKND
WHEN THE ROCKIES RIDGE BUILDS WEST GIVING US 594 S TO SE FLOW
FOR 5-10 DEG WARMER TEMPS AND A SHOT AT MT/DES TSTRMS SAT/SUN.

SAN...NONE.

MACKECHNIE
Hazardous weather outlook, Aug 4, 5:00 AM PST, 7 hours 57 minutes before
CAZ042-043-048-050-055>058-060>062-051300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

SOUTH SWELL WILL BRING A HIGH RISK OF RIP CURRENTS TO SOUTH
FACING BEACHES OF ORANGE COUNTY.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MACKECHNIE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Diego

When
August 4, 12:57 PM PST to 1:47 PM PST
Where
San Diego County, 3 mi S of Lake Henshaw
Reported by
LAW ENFORCEMENT
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369446.